Can having too much levothyroxine be causing my afternoon slumps?

Thank goodness for this site! I think I'm going mad.

Last year I was hyper, then had radio iodine and now I'm 6 months into taking Levothyroxine. I am on 75mg ( which I take first thing and 30 mins before my first cuppa t) and my latest blood tests show my T4 at 18 and TSH at 0.01, to which I was surprised at as I thought I was going to be underactive again as I am really struggling with feeling absolutely knackered with a slump around 1.30 -2 pm every day. My mood is also dropping.

Be grateful for others advice Thank You

7 Replies

  • As you are still having clinical symptoms I think you still need an increase. As you have your thyroid gland knocked out, maybe ask the GP if he/she will add some T3 on a trial basis to see if it helps you. Be aware when most GPs diagnose they go on the TSH alone and wont increase medication despite patient having clinical symptoms. You can show the following excerpt to your GP if he is wary. It is an excerpt from an article in Pulse Online by Dr Toft:-

    6 What is the correct dose of thyroxine and is there any rationale for addin g in tri-iodothyronine?

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

  • Hi Helzy,

    Do you have lab ref ranges? FT4 is ideally in the top 75% of range.

    Your TSH may not have recovered it's mojo after you were hyperactive and can remain suppressed for some time so isn't an accurate reflection of your status.

    Your symptoms suggest you are undermedicated. 75mcg is a low dose for someone without a thyroid but it may be that you need Liothyronine (T3) in addition to T4 to feel well as thyroidless patients don't always do well on T4 alone.

    I'd also recommend asking your GP to test ferritin, vitamin D, B12 and folate as deficiencies in these can cause fatigue and low mood and hypothyroid patients need them high in range in order to feel well.

  • thanks for this folks I must be feeling low as I cried ready the replies. I am getting anxious that the GP makes changes that actually result in me feeling worse. I will look further into you're recommendations A big thank you for giving me hope x

  • Helzy,

    My sister had RAI for Graves in 2011. She's on 100mcg Levothyroxine and is correcting her vitD deficiency and just ran her first 5k a few weeks ago and is aiming for 10k in a few weeks.

  • Well done :-) sis of clutter. If I can get myself sorted, I should be running a half marathon in 4 weeks time raising money for thyroid Uk. I really don't want to bail out but finding the training hard as no energy.

    Its been so good having TUK - being there for me when I think I'm going mad lol Tell her from me "don't do anything on the day she hasn't done it training!" Good luck x

  • TSH can take a long time to rise after radio-active iodine - many months.

    When did you take your last thyroxine tablet prior to the blood draw?

    As I understand (and I don't really know much about this), thyroid hormone levels can continue to go down for quite some time after RAI. I doubt 75 micrograms will be enough, long-term.


  • If you are drinking tea with milk within 30 mins of taking your Levothyroxine, you may not be fully absorbing the Levo.

    There is supposed to be a 2 hour gap between taking Levo and food. I would class milk as food and I understand that milk can prevent absorption of some medication.

    I take my Levo at bed-time so that i do not need to delay breakfast.

You may also like...